Heavy Snow, Spokane Area
- When
- January 10, 4:45 PM PST to January 11, 4:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- NWS Employee
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Convective moderate to heavy snow showers led to areas of heavy snow across the Upper Columbia Basin, Spokane area, and northeast Mountains. Snow amounts from this event include: Upper Columbia Basin: 4 in Edwall; Spokane area: 5-7 on the northwest side of Spokane, lighter amounts on southeast side of Spokane; NE Mountains: 8 inches in Ford, 7 inches 7 miles west of Deer Park.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Convective moderate to heavy snow showers led to areas of heavy snow across the Upper Columbia Basin, Spokane area, and northeast Mountains. Snow amounts from this event include: Upper Columbia Basin: 4 in Edwall; Spokane area: 5-7 on the northwest side of Spokane, lighter amounts on southeast side of Spokane; NE Mountains: 8 inches in Ford, 7 inches 7 miles west of Deer Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 10, 2:31 PM PST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 231 PM PST WED JAN 10 2007 .SYNOPSIS...AN ARCTIC AIRMASS WILL INVADE THE INLAND NORTHWEST BEGINNING THIS EVENING. THE COLD AIRMASS WILL LIKELY PERSIST OVER THE INLAND NORTHWEST THROUGH THE END OF THE WEEK. && .DISCUSSION... TONIGHT...COLD UPPER LEVEL LOW MOVING SOUTH OUT OF CANADA THIS AFTERNOON. MODELS SHOWING DECENT INSTABILITY ACROSS MOST OF THE COUNTY WARNING AREA THROUGH EARLY THIS EVENING AS THE COLD CORE OF THE LOW MOVES RIGHT OVER US. HAVE A CHANCE OF SNOW SHOWERS ACROSS THE EASTERN THIRD OF THE COUNTY WARNING AREA TO ACCOUNT FOR SHOWERS POPPING UP ON RADAR DUE TO INSTABILITY. A COLD FRONT WILL MOVE IN OVERNIGHT FROM THE NORTH AS THE ARCTIC INTRUSION BEGINS. BEST CHANCE FOR SHOWERS WILL BE RIGHT ALONG THE FRONT. AM CONCERNED THAT THERE MAY BE A BRIEF PERIOD OF HEAVY SNOW ALONG THE FRONT...BUT TRYING TO FIGURE OUT WHERE THAT WILL OCCUR IS LESS THAN OBVIOUS ATTM. GFS IS SHOWING SOME ISENTROPIC LIFT ACROSS THE SOUTHERN PORTION OF THE OKANOGAN HIGHLANDS THIS EVENING...AND THEN SHIFTING SOUTHWEST OVERNIGHT. HAVE THE BEST CHANCE OF PRECIPITATION ACROSS THE NORTH THIS EVENING AND THEN SHIFTING SOUTH OVERNIGHT AS THE FRONT MOVES SOUTH. WINDS WILL ALSO BE A CONCERN FOR TONIGHT. THE WINDS WILL SHIFT FROM THE SOUTHWEST TO THE NORTH/NORTHEAST THIS EVENING ACROSS THE NORTH...WITH WINDS ELSEWHERE SLOWLY MAKING THE TRANSITION TO NORTHERLY OVERNIGHT. AREAS LIKE THE PURCELL TRENCH...OKANOGAN VALLEY AND OTHER NORTH/SOUTH ORIENTED VALLEYS WILL BE SUSCEPTIBLE TO STRONG NORTHERLY WINDS AS THE NIGHT PROGRESSES. TEMPERATURES TONIGHT WILL ALSO BE TRICKY. MOS GUIDANCE CAME IN SEVERAL DEGREES COOLER THAN PREVIOUS RUNS. HAVE LOWERED TEMPS EVERYWHERE 3-6 DEGREES FROM PREVIOUS FORECAST. WITH DRIER CANADIAN AIR MOVING IN BELIEVE TEMPERATURES WILL DROP QUICKLY AFTER THE FRONT PASSES AND SKIES BEGIN TO CLEAR. /KOCH THURSDAY THROUGH FRIDAY NIGHT...ARCTIC FRONT WILL CONTINUE TO PUSH SOUTH THURSDAY MORNING REACHING SE WASHINGTON...AND THEN EXITING SOUTH OF THE AREA THURSDAY AFTERNOON. SCATTERED SNOW SHOWERS ARE EXPECTED WITH FRONT PASSAGE...WHILE COLD NORTH TO NORTHEAST WINDS THROUGH THE OKANOGAN VALLEY AND PURCELL TRENCH WILL USHER IN MUCH COLDER TEMPERATURES INTO THE AREA. ON THURSDAY NIGHT SKIES WILL BE GENERALLY CLEAR FOR A CHILLY NIGHT. NAM MODEL SUGGESTS NORTH TO NORTHEAST WINDS OF 5-15 MPH AS A NORTHERLY PRESSURE GRADIENT PERSISTS WHICH SHOULD KEEP THE LOW LEVEL MIXED ENOUGH TO HELP FROM DRASTICALLY COLD TEMPERATURES. THE ONE EXCEPTION IS THE MAZAMA VALLEY WHERE LIGHT WINDS AND FRESH SNOW COVER WILL ALLOW TEMPERATURES TO DROP TO AROUND -10F. DRY CONDITIONS EXPECTED FRIDAY UNDER A CONTINUED COLD NORTHERLY FLOW. THEN ON FRIDAY NIGHT...LIGHT PRESSURE GRADIENTS WILL ALLOW FOR GOOD CONDITIONS FOR RADIATIONAL COOLING. ONLY PROBLEM COULD BE INCREASING MID AND HIGH CLOUDS AHEAD OF THE NEXT SYSTEM...BUT MODELS KEEP THIS CLOUD COVER ON HOLD TIL LATE FRIDAY NIGHT SO SHOULD BE ANOTHER COLD NIGHT...WITH MOST SNOW COVERED VALLEYS LIKELY DROPPING BELOW ZERO...WITH READINGS ELSEWHERE IN THE SINGLE DIGITS. JW SATURDAY THROUGH WEDNESDAY...LITTLE IF ANY CHANGES MADE TO THE FORECAST DURING THIS TIME INTERVAL. COLD AIR LEFTOVER FROM MODIFIED ARCTIC AIR SURGE OCCURRING IN THE NEAR TERM WILL REMAIN OVER THE FORECAST AREA AND MODIFY WITH TIME...ALLOWING FOR THE WELL BELOW NORMAL FORECAST TEMPERATURES TO SHOW A VERY GRADUAL WARMING TREND. IN ADDITION MODELS HINT THAT OFFSHORE LONGWAVE RIDGE WILL REMAIN IN SOME SHAPE OR FORM TO ALLOW MINOR SHORTWAVES TO TRAVERSE NORTHWEST TO SOUTHEAST OVER EASTERN WASHINGTON AND NORTHERN IDAHO AT TIMES. THESE SHORTWAVES WILL NOT HAVE ANY TYPE OF WELL MAINTAINED MOISTURE TAP TO WORK WITH SO ESSENTIALLY NOTHING MORE THAN PERHAPS SNOW FLURRIES WITH TRACE AMOUNTS MAY OCCUR. CURRENT MODELS HINT AT THIS POSSIBLE SOLUTION WITH 500MB HEIGHT AND VORTICITY FIELDS SHOWING WEAK DISTURBANCES PASSING OVERHEAD ALONG WITH LITTLE OR NO QPF GENERATED WITH THEIR PASSAGE. && .AVIATION...VFR CONDITIONS WILL PERSIST THROUGH 22Z ACROSS THE INLAND NORTHWEST. THEN SCATTERED SNOW SHOWERS WILL INCREASE WITH A BAND OF SNOW LIKELY DEVELOPING ALONG AN ARCTIC FRONT BOUNDARY OVER NORTHERN WASHINGTON 00Z-06Z...BEFORE SAGGING SOUTH TOWARDS KPUW NEAR 15Z. CIGS/VISIBILITIES WILL LOWER TO MVFR OR LOWER IN SNOW SHOWERS. BEHIND THE ARCTIC FRONT...GUSTY N-NE WINDS WILL DEVELOP ESPECIALLY AT KCOE/KGEG/KMWH. JW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 12 15 1 14 1 17 / 40 10 0 0 0 10 COEUR DALENE 9 13 2 14 2 17 / 40 10 0 0 0 10 PULLMAN 16 20 3 15 -4 18 / 30 30 0 0 0 10 LEWISTON 22 28 11 21 7 24 / 20 40 0 0 0 10 COLVILLE 9 14 -3 13 -3 16 / 50 10 0 0 10 10 SANDPOINT 6 13 -4 14 -2 17 / 50 10 0 0 10 10 KELLOGG 6 11 -1 15 2 18 / 40 20 0 0 0 10 MOSES LAKE 18 22 9 18 6 21 / 20 20 0 0 0 10 WENATCHEE 18 22 8 17 7 20 / 30 20 0 0 10 10 OMAK 10 11 1 13 -3 17 / 30 10 0 0 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 636 AM PST WED JAN 10 2007 IDZ001>004-026-027-WAZ031>038-041>044-111445- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE... DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC... INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP... OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 636 AM PST WED JAN 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A VERY COLD AND UNSTABLE UPPER LEVEL LOW WILL MOVE INTO EASTERN WASHINGTON AND NORTH IDAHO THROUGH TONIGHT. THIS WILL RESULT IN SCATTERED SNOW SHOWERS FOR MOST LOCATIONS. ALTHOUGH WIDESPREAD HEAVY SNOWS ARE NOT EXPECTED...PERSISTENT SHOWERS OVER ANY ONE AREA COULD LEAD TO SIGNIFICANT SNOWFALL AMOUNTS. THE BEST CHANCE OF THIS OCCURRING WILL BE ACROSS THE NORTHERN MOUNTAINS ADJACENT TO THE CANADIAN BORDER FROM LATE THIS AFTERNOON THROUGH TONIGHT. ADDITIONALLY AN ARCTIC AIRMASS WILL SURGE INTO EASTERN WASHINGTON AND NORTH IDAHO LATER TONIGHT...PLUNGING TEMPERATURES AND BRINGING GUSTY WINDS TO THE OKANOGAN VALLEY AND PURCELL TRENCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COLD ARCTIC AIR IS EXPECTED TO PERSIST OVER THE INLAND NORTHWEST THROUGH AT LEAST THE WEEKEND. TEMPERATURES IN THIS CHILLY AIRMASS WILL GENERALLY BE 10 TO 15 DEGREES COOLER THAN SEASONAL NORMALS. BRISK CONDITIONS FROM THE INITIAL SURGE OF COLD AIR WILL ALSO RESULT IN BELOW ZERO WIND CHILLS BETWEEN ON THURSDAY AND THURSDAY NIGHT. THE COLDEST CONDITIONS WILL IMPACT THE OKANOGAN VALLEY TO THE WATERVILLE PLATEAU AS WELL AS PORTIONS OF NORTH IDAHO FROM SANDPOINT TO COEUR DALENE.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10713, 10714, 10712.